Hail, Wayne
- When
- June 25, 3:47 PM EST
- Where
- Wayne County, 0.69 mi S of East Bay Park
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.290, -76.900
A thunderstorm near Port Bay produced three-quarter inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A thunderstorm near Port Bay produced three-quarter inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 25, 2:41 PM EST, 1 hour 6 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
341 PM EDT Sun Jun 25 2017
.SYNOPSIS...
Temperatures will continue to run cooler than average through
Tuesday, as an upper level trough moves across the region. The
cooler temperatures will be accompanied by showers at times, as a
series of upper level disturbances cross the area. The trough will
move east by Wednesday, with warmer temperatures expected by mid-
week.
&&
.NEAR TERM /THROUGH MONDAY/...
Broad mid-level longwave trough remains across the Great Lakes and
into the Northeast CONUS. Water vapor imagery showing an embedded
robust vorticity max just south of Georgian Bay which will pass over
the region through early tonight. Scattered convection will continue
into this evening with most of the activity outside of the Lake Erie
and Ontario lake shadows. Some of the enhanced convection will bring
the risk of gusty winds to 40 mph and small hail.
Surface cold front from southern Ontario through Ohio will pass
through the region early tonight. Behind the front, a chilly airmass
will spread into the region and will be cool enough to bring a
potenial for some lake effect/enhancement east of the lakes. 850 mb
temperatures dropping to around +6C with lake temperatures of +22C
on Lake Erie and +19C on Lake Ontario will bring steep low level
lapse rates. This will support the development of scattered lake
effect showers through the overnight. Shear profiles do not
look ideal for well organized bands. An overall 260-270 degree
flow will direct the highest probabilities for showers across
the western Southern Tier/Southern Erie county off Lake Erie and
Oswego county into Southern Lewis off Lake Ontario. Lake
induced equilibrium levels of 20kft+ yields a chance of thunder
along with graupel possible if some degree of organized bands
can develop. Overnight lows will again dip into the low-mid 50s
and even upper 40s in the cooler interior western Southern Tier
and Tug Hill.
Monday, anomalously cold upper level trough will continue to cross
the Great Lakes. Another short wave looks to rotate through the base
of the trough improving overall dynamics. This feature along with
the combination of above-average lake temperatures, and 850 mb
temperatures nearing +4C are almost certain to generate a robust lake
response, creating the potential for bands of rains downwind of the
lakes. Cool air aloft, clouds and rain will keep most temperatures
in the 60s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Monday night and Tuesday the heart of a much cooler than normal
airmass will cross the area as a potent mid level shortwave moves
through the mean longwave trough over the Great Lakes and New
England. DPVA associated with the sharp mid level vorticity maxima
will produce a few scattered showers across the region. The main
concern will be lake effect rain potential, a rarity for late June.
850mb temps will bottom out around +4C Tuesday morning. With the
lake at around 21C on average that yields more than enough lake
induced instability to support lake effect rain. These temperatures
will generate around 1800J/kg of lake induced CAPE and equilibrium
levels around 30k feet.
Off Lake Erie...expect lake effect rain showers to slowly become
better organized during the late evening and early overnight Monday
night, with lingering diurnal mixing initially hurting the chances
of organized development. By late Monday night and early Tuesday
morning expect a broken line of nearly steady state convection to
focus on the Buffalo southtowns on WSW flow, and likely hugging the
shoreline of southern Erie County and possibly into the Dunkirk
area. Given the strong instability, expect scattered thunderstorms
to be supported within this band of lake effect rain, and locally
heavy rainfall. If the band stays stationary long enough, rainfall
amounts could easily exceed 1 inch. Tuesday morning boundary layer
flow will become more westerly following the passage of the mid
level trough, forcing the lake effect rain inland across the western
Southern Tier where it will transition to diurnally driven scattered
showers by early afternoon.
Off Lake Ontario...The airmass is not quite as cold or supportive of
lake effect rain at the east end of Lake Ontario, and the lake
itself is not as warm yet. This will yield less of a lake response
compared to Lake Erie. Expect scattered lake effect rain showers
across Jefferson County later Monday night, likely peaking Tuesday
morning with an added boost of lift from the passing mid level
shortwave. By Tuesday afternoon most of the showers will move inland
and transition to diurnally driven showers
Precipitation chances will increase markedly Thursday, as isentropic
uplift increases ahead of a surface low tracking across the Great
Lakes. Current guidance suggest another widespread soaking for the
forecast area on Thursday, as this area of widespread synoptic lift
crosses the region ahead of the surface low, which is currently
progged to track rapidly north of Lake Ontario en route to New
England by Friday morning. Yet another system follows rapidly in the
steps of this system, keeping rain in the forecast Friday into
Saturday, as the longwave troughing across the region maintains its
grip. Temperatures during the latter half of next week will at least
run near to slightly above normal, thanks to the position of the
forecast area ahead of the longwave trough axis, with highs
generally in the mid to upper 70s, and lows in the 60s., most numerous across the
higher terrain of the Tug Hill and western Adirondacks.
Otherwise Tuesday afternoon scattered showers will continue, driven
by some limited moisture and steep low/mid level lapse rates beneath
the cold air aloft. These will gradually end Tuesday evening with
the loss of daytime heating, with the possible exception of the
eastern Lake Ontario region where some weak lake induced instability
and more synoptic scale moisture may still support a few showers.
By Wednesday the base of the mid level trough will swing northeast
across Quebec. This will leave the bulk of the area in a drier, and
somewhat warmer airmass as high pressure builds from the Ohio Valley
to the Mid Atlantic States. This will bring a return to dry weather
for most, with diurnal cumulus still developing with daytime heating
inland from the lakes. There may still be a few scattered showers
east of Lake Ontario in closer proximity to the departing mid level
trough.
Wednesday evening any lingering scattered showers east of Lake
Ontario will end as the trough moves farther away. Overnight clouds
will increase from west to east as fairly strong warm advection and
isentropic upglide develop ahead of low pressure moving through the
Upper Midwest. This may produce a few showers towards Thursday
morning across Western NY.
Temperature-wise, Tuesday will be well below normal with highs only
in the upper 60s on the lake plains and lower 60s on the hills,
about 10 degrees below normal. Lows Monday night and Tuesday night
will be in the mid 50s on the lake plains, with some upper 40s in
the cooler interior Southern Tier valleys and Lewis County.
Temperatures will begin to warm back closer to average by Wednesday,
with low to mid 70s across Western NY and upper 60s to lower 70s
east of Lake Ontario.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
This will be a very unsettled period across our forecast area...as
we can anticipate numerous showers and thunderstorms...including the
likelihood for some localized heavy rain. Temperatures will average
a little above normal...largely due to warm nights...while humidity
levels climbing to uncomfortable levels.
The unsettled conditions will be supported by an oscillating frontal
boundary that will straddle the Lower Great Lakes. Two distinct
surface waves will eject out of a broad...low amplitude trough over
the center of the country during this time period...with each
pushing the boundary back and forth across our region to force the
convection. The most widespread shower and thunderstorm activity
will be on Thursday in advance of the first wave...then Friday night
and Saturday as the second feature passes.
Max temperatures all four of these days will generally range from
the upper 70s to lower 80s...while overnight lows will mainly be in
the mid 60s.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Showers and a few thunderstorms will continue into this evening
The greatest coverage will be away from the lakes. Restrictions
are possible in any of this activity. Some of the storms could
produce gusty winds to 35 knots and small hail. Lake shadowing
will likely protect KBUF and KART although VCTS will be possible
between 19z and 22z.
Tonight, a much cooler airmass will move over western and central
New York. This will promote some lake effect showers east of the
lakes with lake effect clouds also developing and lowering to MVFR
east of the lakes. MVFR is most possible at KJHW and KBUF.
Outlook...
Monday through Tuesday...Mainly VFR with scattered to numerous
showers and thunderstorms...mainly in the afternoons.
Wednesday...Mainly VFR.
Thursday and Friday...VFR/MVFR with a chance of showers and
thunderstorms.
&&
.MARINE...
West to southwest winds will remain sustained at near 20 knots into
this evening. Waves will generally range from 3 to 6 feet on the
eastern end of Lake Erie, sufficient for small craft advisory
conditions into this evening. Smaller waves are expected on Lake
Ontario. There will be a brief respite later tonight and into Monday
morning. A passing upper level disturbance will likely bring another
period of small craft advisory conditions to Lake Erie by midday
Monday into Monday night.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 10 PM EDT this evening for
NYZ010-019-085.
MARINE...Small Craft Advisory until 2 AM EDT Monday for LEZ040-041.
Small Craft Advisory until 8 PM EDT this evening for
LEZ020.
&&
SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...HITCHCOCK
LONG TERM...RSH
AVIATION...TMA
MARINE...TMAHazardous Weather Outlook National Weather Service Buffalo NY 523 AM EDT Sun Jun 25 2017 NYZ001-011-012-020-260930- Niagara-Genesee-Wyoming-Cattaraugus- 523 AM EDT Sun Jun 25 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An anomalously cold upper level trough crossing the region combined with warm lake temperatures will result in the development of lake effect rains Monday into Tuesday, potentially resulting in localized flooding, particularly across low-lying flood-prone areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-019-085-260930- Northern Erie-Chautauqua-Southern Erie- 523 AM EDT Sun Jun 25 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An anomalously cold upper level trough crossing the region combined with warm lake temperatures will result in the development of lake effect rains Monday into Tuesday, potentially resulting in localized flooding, particularly across low-lying flood-prone areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002>008-013-014-021-260930- Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Livingston-Ontario-Allegany- 523 AM EDT Sun Jun 25 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-260930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 523 AM EDT Sun Jun 25 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Special Weather Statement
National Weather Service Buffalo NY
1248 PM EDT SUN JUN 25 2017
NYZ004>006-251715-
Oswego-Wayne-Northern Cayuga-
1248 PM EDT SUN JUN 25 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...CAYUGA AND
SOUTHWESTERN OSWEGO COUNTIES...
At 1248 PM EDT, a strong thunderstorm was located over Fair Haven
Beach State Park, moving northeast at 35 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Selkirk Shores State
Park, Nine Mile Point, Mexico Point State Park, Battle Island State
Park, Hastings, Scriba and Volney.
This includes Interstate 81 near exit 33.
LAT...LON 4333 7607 4322 7670 4336 7679 4339 7673
4345 7665 4357 7638 4356 7631 4356 7628
4358 7626 4362 7626 4363 7624
TIME...MOT...LOC 1648Z 246DEG 28KT 4334 7667
KellySpecial Weather Statement
National Weather Service Buffalo NY
159 PM EDT SUN JUN 25 2017
NYZ001-251900-
Niagara-
159 PM EDT SUN JUN 25 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NIAGARA COUNTY...
At 158 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 14 miles west of Fort Niagara State Park
to 28 miles west of Niagara Falls. Movement was east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Niagara Falls, Lockport, Newfane, Lewiston, Youngstown, Fort Niagara
State Park, Sanborn, Wilson, Cambria Center and Olcott.
LAT...LON 4330 7909 4340 7864 4341 7851 4340 7851
4312 7870 4306 7900 4307 7901 4308 7908
4311 7906 4312 7907 4315 7904 4317 7905
4325 7906 4328 7908
TIME...MOT...LOC 1758Z 255DEG 31KT 4331 7934 4299 7961
HITCHCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
320 PM EDT SUN JUN 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM MARINE TSTM WIND 2 N YOUNGSTOWN 43.28N 79.04W
06/25/2017 M51 MPH LOZ042 NY BUOY
&&
EVENT NUMBER BUF1701198
SJWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
322 PM EDT SUN JUN 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM MARINE TSTM WIND OLCOTT 43.34N 78.72W
06/25/2017 M52 MPH LOZ042 NY BUOY
&&
EVENT NUMBER BUF1701199
SJWSpecial Weather Statement National Weather Service Buffalo NY 443 PM EDT SUN JUN 25 2017 NYZ003-252115- Monroe- 443 PM EDT SUN JUN 25 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE COUNTY... At 443 PM EDT, a strong thunderstorm was located over Henrietta, or near Chili, moving northeast at 55 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Rochester, Irondequoit, Chili, East Rochester, Webster, Fairport, Brighton, Gates-North Gates, Henrietta and Penfield. This includes the following highways... Interstate 390 near exit 12. Interstate 90 near exit 46. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4299 7784 4311 7782 4332 7738 4306 7739 TIME...MOT...LOC 2043Z 240DEG 49KT 4308 7766 RSH
The Ft Drum radar (KTYX), 111 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710923.